West Virginia, 2020Flash Flooding in West Virginia, June 30, 2020
June 30, 2020 · NWS RLX · 2 events in 2 counties and zones
A stationary cold front draped south of the state inflicted multiple rounds of showers and thunderstorms on June 30th, which resulted in heavy rainfall. Blocked culverts and poor drainage areas caused a few spots in Lincoln and Logan Counties to observe high water issues, one of which resulted in a swift water rescue.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary cold front draped south of the state inflicted multiple rounds of showers and thunderstorms on June 30th, which resulted in heavy rainfall. Blocked culverts and poor drainage areas caused a few spots in Lincoln and Logan Counties to observe high water issues, one of which resulted in a swift water rescue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 7:19 AM EST, 41 minutes earlier.
Area forecast discussion, Jun 30, 7:19 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
819 AM EDT Tue Jun 30 2020
.SYNOPSIS...
Stationary front lingers across southern WV/eastern KY through
tonight, before drifting south and west. Upper level high
pressure brings heat for Thursday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 815 AM Tuesday...
Areas of dense fog will lift into low stratus or dissipate
across the northern sites by 9 AM, while fog could last longer
across the southern coalfields due to cloud cover.
Cut down PoPs during the morning hours per latest radar and
high resolution modeling not showing much in terms of pcpn.
Still expecting showers and storms to develop this afternoon and
evening. Rest of forecast remains on track.
As of 210 AM Tuesday...
Frontal boundary is stalled out across extreme southern/western
zones this morning, and will remain in that vicinity today.
Showers and thunderstorms will continue again today,
particularly this afternoon and evening, with bulk of activity
in vicinity of front, although a pop up shower or storm is
possible most locations, as weak impulses rotate through the
area. Any storms will be slow movers, and contain heavy
downpours due to high moisture content air, PW's across the
south on the order of 1.5-1.6 inches. Localized flash flooding
is a possibility, particularly across southern/western zones in
juicier air mass.
In addition, it will be hot again today. With high temperatures
forecast to be in the upper 80s in many spots again, along with
the high humidity, heat indices will climb into the lower 90s in
some spots.
Tonight, areas of fog/stratus are possible again. Went slightly
above guidance for overnight lows based on humid air mass and
trends past few nights.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 450 AM Tuesday...
Wednesday morning finds an upper level low over New England, an
upper level high over the upper Great Lakes, and then a
northwest to southeast oriented weakness between it and an
upper level ridge over the deep south. The weakness is
associated with an old boundary extending from the midwest
through the Tennessee Valley. having shifted southwestward since
this morning.
Showers and thunderstorms are thus possible across southern
portions of the area Wednesday, expanding northward and up the
spine of the mountains on diurnal heating Wednesday afternoon.
The column dries in the northerly flow on the west side of the
upper level low over New England, lowering PW values below 1.25
inches north, but vales still in the 1.5-1.6 range near the Tug
Fork could still give rise to briefly heavy rainfall rates and
locally excessive rainfall.
With light flow and modest late June CAPE of 1-1.5 Kj/kg, The
potential for severe weather is very low as well.
A short wave trough axis rotating down the back side of the
upper level low over New England nearly phases with the
weakness to the west Wednesday morning, and all moves south
Wednesday and Wednesday night. This should bring a quick end to
any convection with the loss of heating Wednesday evening.
For Thursday and Thursday night, The upper level high and ridge
bridge across the weakness, building a large long wave ridge
over the plains and midwest. It nudges toward the forecast area
from the west in for form of a west to east oriented short wave
ridge, and the weather will be hot and muggy with low
instability, lack of forcing and PW values down around 1.25
inches or less, little if any convection is anticipated.
Central guidance temperatures looked reasonable.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 450 AM Tuesday...
Upper level ridging rules the roost this holiday weekend,
setting up a string of days with highs in the lower 90s across
the lowlands. With dew points at modest levels for early July,
in the mid 60s lowlands heat indices peak in the mid 90s.
A gradual increase in moisture and instability leads to a
gradual return of the chance for the late day shower or
thunderstorm, but lack of forcing will preclude anything strong
or organized.
Models start to diverge early next weak on how quickly the
ridge breaks down / backs off to the west.
Central guidance temperatures looked reasonable.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 620 AM Tuesday...
Areas of MVFR stratus and local IFR/LIFR fog has developed
across the area. Expect a gradual return to VFR after 14Z.
However, showers and thunderstorms will continue to be possible,
particularly during the afternoon and evening hours, especially
across southern WV, northeast KY, and southwest VA, although the
potential exists anywhere. Expect heavy downpours and local
MVFR/IFR conditions in vicinity of storms. Light surface winds
during the period.
After 06Z Wednesday, expect another night of fog/stratus, with
widespread MVFR and local IFR conditions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and formation of fog and stratus
overnight may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H H H H H H H H H
HTS CONSISTENCY L M M M M H H H H H H H
BKW CONSISTENCY L L H H H H H M H H H H
EKN CONSISTENCY L L H H H H H H H H H H
PKB CONSISTENCY L H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z WEDNESDAY...
IFR possible in thunderstorms and late night fog through
Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...ARJ/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jun 30, 3:35 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 AM EDT Tue Jun 30 2020
KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518-
010845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
435 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southeast West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
A marginal risk of excessive rainfall exists today due to showers
and thunderstorms with heavy rainfall. Localized flooding issues will
be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040-
519>526-010845-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
435 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-010845-
Dickenson-Buchanan-McDowell-
435 AM EDT Tue Jun 30 2020
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
A slight risk for excessive rainfall exists today due to showers and
thunderstorms with heavy rainfall. Localized flooding issues will be
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flash Flood, Lincoln
- When
- June 30, 8:00 AM EST to 10:00 AM EST
- Where
- Lincoln County, 3.29 mi SW of Harts to 1.37 mi SE of Fry
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.999, -82.176
Several culverts on Main Street in Harts backed up and began overflowing onto the roadway due to heavy rainfall. High water on East Fork Road caused the roadway to become impassable just south of Harts. Up the road along Route 10, two homes became surrounded by water.
Flash Flood, Logan
- When
- June 30, 9:00 AM EST to 1:00 PM EST
- Where
- Logan County, 1.21 mi NNE of Monitor Jct to 0.38 mi ENE of West Logan
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.866, -82.011
Near West Logan, Route 10 became impassable due to high water and poor drainage. One tree fell onto a vehicle, trapping two people inside before being safely rescued.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892011, 892104.